Regularity of Einstein manifolds and the codimension 4 conjecture

Jeff Cheeger, Aaron Naber

Research output: Contribution to journalArticlepeer-review

77 Scopus citations


In this paper, we are concerned with the regularity of noncollapsed Riemannian manifolds (Mn,g) with bounded Ricci curvature, as well as their Gromov-Hausdorfflimit spaces (Mnj; dj) →dGH(X, d), where dj denotes the Riemannian distance. Our main result is a solution to the codimension 4 conjecture, namely that X is smooth away from a closed subset of codimension 4. We combine this result with the ideas of quantitative stratication to prove a priori Lq estimates on the full curvature jRmj for all q<2. In the case of Einstein manifolds, we improve this to estimates on the regularity scale. We apply this to prove a conjecture of Anderson that the collection of 4-manifolds (M4, g) with RicM4≤ 3, Vol(M)> v>0, and diam(M) ≤ D contains at most a nite number of diffeomorphism classes. A local version is used to show that noncollapsed 4-manifolds with bounded Ricci curvature have a priori L2 Riemannian curvature estimates.

Original languageEnglish (US)
Pages (from-to)1093-1165
Number of pages73
JournalAnnals of Mathematics
Issue number3
StatePublished - 2015

ASJC Scopus subject areas

  • Statistics and Probability
  • Statistics, Probability and Uncertainty


Dive into the research topics of 'Regularity of Einstein manifolds and the codimension 4 conjecture'. Together they form a unique fingerprint.

Cite this